Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 154, NWS Tucson, AZ

September 14, 2011Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 14, 2011, 6:23 PM MST for Pinal County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 6:23 PM MST (01:23 UTC)
Expired
Sep 14, 2011, 7:15 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS55 KTWC 150123
SVRTWC
AZC021-150215-
/O.NEW.KTWC.SV.W.0154.110915T0123Z-110915T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
623 PM MST WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 618 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20      
  MILES SOUTHWEST OF KELVIN...OR 16 MILES SOUTHEAST OF               
  FLORENCE...AND MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3318 11095 3277 11109 3280 11130 3299 11132
      3315 11109
TIME...MOT...LOC 0123Z 192DEG 24KT 3291 11117

$$
2 follow-up statements
783 
WWUS55 KTWC 150137
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
637 PM MST WED SEP 14 2011

AZC021-150215-
/O.CON.KTWC.SV.W.0154.000000T0000Z-110915T0215Z/
PINAL AZ-
637 PM MST WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR CENTRAL PINAL COUNTY...

AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
BEGINNING TO INTERACT WITH ANOTHER THUNDERSTORM OUTFLOW MOVING INTO 
THE AREA FROM THE NORTH...AND IS EXPECTED TO INTENSIFY AS IT MOVES 
OVER TH KELVIN-FLORENCE HIGHWAY BETWEEN WHITLOW RANCH ROAD AND 
COCHRAN ROAD IN CENTRAL PINAL COUNTY...OR 14 MILES SOUTHEAST OF 
FLORENCE. THE STORM IS MOVING NORTH AT 30 MPH.

LAT...LON 3318 11095 3277 11109 3280 11130 3299 11132
      3315 11109
TIME...MOT...LOC 0134Z 192DEG 24KT 3298 11115

$$
271 
WWUS55 KTWC 150215
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
715 PM MST WED SEP 14 2011

AZC021-150225-
/O.EXP.KTWC.SV.W.0154.000000T0000Z-110915T0215Z/
PINAL AZ-
715 PM MST WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING OVER CENTRAL 
PINAL COUNTY HAS FALLEN BELOW CRITICAL LEVELS. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 715 PM MST.

LAT...LON 3318 11095 3277 11109 3280 11130 3299 11132
      3315 11109
TIME...MOT...LOC 0215Z 224DEG 43KT 3318 11092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 14, 2:15 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED SEP 14 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN ARIZONA
WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING. THE LOW
PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS EXPECTED TO
BE CONFINED TO AREAS EAST AND SOUTH OF TUCSON. DRY CONDITIONS WILL
THEN OCCUR STARTING FRIDAY AND CONTINUE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...STRONG THUNDERSTORMS MOVING NEWD ACROSS ERN PIMA/SWRN
GRAHAM/WRN COCHISE COUNTIES AT THIS TIME. MEANWHILE...ISOLATED
WEAKER THUNDERSTORMS WERE ELSEWHERE ACROSS SE AZ WITH THE EXCEPTION
OF WRN PIMA COUNTY WHERE PRECIP-FREE CONDITIONS WERE NOTED.
ENVIRONMENT INTO EARLY THIS EVENING...OR UNTIL ABOUT 8 PM MST...TO
BE CONDUCIVE FOR DAMAGING WINDS...SMALL HAIL AND HEAVY RAINFALL
ASSOCIATED WITH THE STRONGER TSTMS. HAVE OPTED TO INCLUDE THIS
DETAIL IN THE GRIDDED DATA WEATHER FIELD AS WELL AS THE ASSOCIATED
TEXT PRODUCTS ESSENTIALLY FROM TUCSON EWD/SWD.

OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING
ALONG WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN SECTIONS.
CONVECTIVE ACTIVITY TO DECREASE QUICKLY IN COVERAGE AROUND 15/05Z...
10 PM MST OR SO. WILL STILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/
TSTMS LATE TONIGHT ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES WITH
DRY CONDITIONS ELSEWHERE.

STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON/EVENING
SHOWERS AND TSTMS THUR EAST AND SOUTH OF TUCSON WITH DRY CONDITIONS
ELSEWHERE. HAVE OPTED FOR DRY CONDITIONS ACROSS MUCH OF SE AZ FRI.
HOWEVER...WILL STILL MAINTAIN A SLIGHT CHANCE OF AFTERNOON/EVENING
SHOWERS AND TSTMS ACROSS THE WHITE MOUNTAINS.

14/12Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER REGIME TO BE
ACROSS THE AREA SAT-TUE. THUS...DRY CONDITIONS TO OCCUR THIS WEEKEND
AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS PROGGED TO RETURN
TO MAINLY ERN SECTIONS WED. HAVE NOTED THAT THE GFS WAS MORE ROBUST
WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY
RATE...GIVEN THE UNCERTAINTY...FOR NOW HAVE MAINTAINED DRY
CONDITIONS WED WITH THE EXPECTATION FOR ANY MEASURABLE PRECIP TO
REMAIN EAST OF SE AZ.

HIGH TEMPS THUR-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. 1-2 DEGS
F OF DAILY WARMING TO THEN OCCUR SAT-TUE.

&&

.AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD WITH ISOLD TSRA/SHRA
NW OF KTUS THRU 06Z THURSDAY. ISOLD-SCT TSRA/SHRA EAST AND SOUTH OF
KTUS 18Z-23Z THURSDAY WITH DRY CONDITIONS KTUS VICINITY NWWD. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA.
OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU THURSDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH
THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A
DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK.
THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON
THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY
THROUGH WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
801 AM MST WED SEP 14 2011

AZZ510>515-150615-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503>509-150615-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-150615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 14, 12:40 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             BENSON                  31.96N 110.30W
09/14/2011  E0.75 INCH       COCHISE            AZ   LAW ENFORCEMENT

&&

EVENT NUMBER TWC1100117

KD
Local storm report, Sep 14, 3:05 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     1 NNE PIMA              32.90N 109.83W
09/14/2011                   GRAHAM             AZ   TRAINED SPOTTER

            TWO TREES...ONE WITH A THREE FOOT DIAMETER TRUNK AND
            ANOTHER WITH A ONE FOOT DIAMETER TRUNK WERE BLOWN DOWN.
            PEA SIZE HAIL AND OVER ONE INCH OF RAINFALL WERE ALSO
            REPORTED.

&&

EVENT NUMBER TWC1100118

HH
Local storm report, Sep 14, 5:17 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MARANA                  32.41N 111.17W
09/14/2011  E1.25 INCH       PIMA               AZ   BROADCAST MEDIA

&&

EVENT NUMBER TWC1100119

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:46 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Sep 14, 7:14 PM MSTSpecial Weather StatementTWC31 min
Sep 15, 3:22 AM MSTSevere Thunderstorm WarningTWCGraham27 min
Sep 15, 12:31 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal29 min
Sep 15, 1:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Sep 15, 1:18 PM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 15, 1:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 15, 3:16 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Sep 15, 3:25 PM MSTFlash Flood WarningTWCPima110 min
Sep 15, 3:35 PM MSTSpecial Weather StatementTWCGreenlee40 min
Sep 15, 3:53 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee37 min
Sep 15, 4:14 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.